Alert archive / North Dakota / High Wind Warnings in 2025

High Wind Warning 4, NWS Grand Forks, ND

March 14, 20256 counties in Minnesota; 7 counties in North Dakota

NWS Grand Forks, ND issued this high wind warning at Mar 14, 2025, 2:01 PM CDT for 6 counties in Minnesota; 7 counties in North Dakota. It took effect at Mar 15, 2025, 4:00 AM CDT. It was in force for 10 hr. 16 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 14, 2025, 2:01 PM CDT (19:01 UTC)
In effect from
Mar 15, 2025, 4:00 AM CDT
Expired
Mar 15, 2025, 1:35 PM CDT
In force
10 hr
Issued by
NWS Grand Forks, ND

Counties Clay County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Polk County, MN, Wilkin County, MN, Cass County, ND, Grand Forks County, ND, Pembina County, ND, Richland County, ND, Steele County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 27 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 5:40 AM CDTNON-TSTM WND GST 583 Nnw Kent, MNMesonet station MN135 Kent MN DOT.
Mar 15, 6:10 AM CDTNON-TSTM WND GST 612 W Tenney, MNMesonet station MN054 Tenney MN DOT.
Mar 15, 6:33 AM CDTNON-TSTM WND GST 594 Nnw Fargo, NDASOS station KFAR Fargo AP ND.
Mar 15, 6:55 AM CDTNON-TSTM WND GST 603 Nnw Kent, MNMesonet station MN135 Kent MN DOT.
Mar 15, 6:55 AM CDTNON-TSTM WND GST 612 N Beltrami, MNMesonet station MN114 Beltrami MN DOT.
Mar 15, 7:05 AM CDTHIGH SUST WINDS 442 W Tenney, MNMesonet station MN054 Tenney MN DOT.
Mar 15, 7:35 AM CDTNON-TSTM WND GST 581 Ssw Wahpeton, NDAWOS station KBWP Wahpeton AP ND.
Mar 15, 7:35 AM CDTNON-TSTM WND GST 60Mallory, MNMesonet station MN060 E Grand Forks MN DOT.
Mar 15, 7:45 AM CDTHIGH SUST WINDS 403 Sse Oslo, MNMesonet station DVI03615 E Grand Forks MN 16 N.
Mar 15, 7:55 AM CDTHIGH SUST WINDS 411 N Ada, MNMesonet station 210019 Ada MN NDAWN.
Mar 15, 7:55 AM CDTHIGH SUST WINDS 455 N Crookston, MNAWOS station KCKN Crookston AP MN.
Mar 15, 8:05 AM CDTNON-TSTM WND GST 635 N Grand Forks, NDMesonet station ND019 Grand Forks ND DOT.
Mar 15, 8:10 AM CDTNON-TSTM WND GST 622 N Beltrami, MNMesonet station MN114 Beltrami MN DOT.
Mar 15, 8:45 AM CDTNON-TSTM WND GST 58March, MNMesonet station MN168 Warren MN DOT.
Mar 15, 9:00 AM CDTNON-TSTM WND GST 58March, MNMesonet station MN168 Warren MN DOT.
Mar 15, 9:40 AM CDTNON-TSTM WND GST 64Mallory, MNMesonet station MN060 E Grand Forks MN DOT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 7.0 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2025-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2025-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 526 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
526 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

906 
WWUS73 KFGF 141901
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
201 PM CDT Fri Mar 14 2025

MNZ001>004-007-NDZ008-016-027-029-030-039-053-150315-
/O.NEW.KFGF.HW.W.0004.250315T0900Z-250316T0000Z/
West Polk-Norman-Clay-Kittson-West Marshall-Pembina-Eastern Walsh-
Grand Forks-Steele-Traill-Cass-Richland-
Including the cities of Hadler, Park River, Flaming, Oakwood,
Fargo, East Grand Forks, Syre, Warren, Faith, Karlstad, Mayville,
Roseville, Kelso, Halstad, Florian, Hope, Drayton, Cavalier,
Hatton, Leroy, Grand Forks, Hillsboro, Stephen, Walhalla,
Englund, Bowesmont, Finley, Argyle, Hallock, Crookston, Grafton,
Radium, Lancaster, Twin Valley, Backoo, Nash, Portland, Ada,
Moorhead, Wahpeton, and Akra
201 PM CDT Fri Mar 14 2025

...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 7 PM CDT SATURDAY...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...From 4 AM to 7 PM CDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch for falling debris and tree limbs. Use caution if you must 
drive.

&&

$$

NDZ006-007-014-015-024-026-028-054-150315-
/O.UPG.KFGF.HW.A.0003.250315T0500Z-250316T0500Z/
/O.NEW.KFGF.WI.Y.0005.250315T0900Z-250316T0000Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Western Walsh-
Including the cities of Leeds, Fairdale, Lankin, Dresden, Lakota,
Cando, Cooperstown, New Rockford, Adams, Fort Totten, Considine,
Aneta, Mcville, Mount Carmel, Minnewaukan, Langdon, Maddock,
Vang, Maida, Devils Lake, and Tolna
201 PM CDT Fri Mar 14 2025

...WIND ADVISORY IN EFFECT FROM 4 AM TO 7 PM CDT SATURDAY...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 55 mph 
  expected.

* WHERE...Benson, Cavalier, Eddy, Nelson, Ramsey, Towner, Western 
  Walsh, and Griggs Counties.

* WHEN...From 4 AM to 7 PM CDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NDZ038-049-052-150315-
/O.NEW.KFGF.WI.Y.0005.250315T0900Z-250316T0000Z/
Barnes-Ransom-Sargent-
Including the cities of McLeod, Enderlin, Forman, Gwinner, Valley
City, Lisbon, Milnor, and Rutland
201 PM CDT Fri Mar 14 2025

...WIND ADVISORY IN EFFECT FROM 4 AM TO 7 PM CDT SATURDAY...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 55 mph 
  expected.

* WHERE...Barnes, Ransom, and Sargent Counties.

* WHEN...From 4 AM to 7 PM CDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Perroux
4 follow-up statements
342 
WWUS73 KFGF 150217
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
917 PM CDT Fri Mar 14 2025

MNZ001>004-007-NDZ008-016-027-029-030-039-053-151030-
/O.CON.KFGF.HW.W.0004.250315T0900Z-250316T0000Z/
West Polk-Norman-Clay-Kittson-West Marshall-Pembina-Eastern Walsh-
Grand Forks-Steele-Traill-Cass-Richland-
Including the cities of Faith, Radium, Stephen, Finley, Mayville,
Grand Forks, Portland, Hatton, Cavalier, Moorhead, Hope, Oakwood,
Karlstad, Crookston, Hallock, Roseville, Drayton, Bowesmont,
Hillsboro, Argyle, Wahpeton, Ada, Park River, Englund, Nash,
Warren, Fargo, Flaming, Halstad, Kelso, Lancaster, East Grand
Forks, Walhalla, Backoo, Syre, Leroy, Grafton, Hadler, Twin
Valley, Florian, and Akra
917 PM CDT Fri Mar 14 2025

...HIGH WIND WARNING REMAINS IN EFFECT FROM 4 AM TO 7 PM CDT 
SATURDAY...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...From 4 AM to 7 PM CDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch for falling debris and tree limbs. Use caution if you must 
drive.

&&

$$

NDZ006-007-014-015-024-026-028-038-049-052-054-151030-
/O.CON.KFGF.WI.Y.0005.250315T0900Z-250316T0000Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom-
Sargent-Western Walsh-
Including the cities of Lankin, Milnor, Vang, Valley City, Leeds,
Mount Carmel, Fort Totten, Rutland, Langdon, Maida, Adams, New
Rockford, Lisbon, Maddock, Dresden, Cooperstown, Lakota,
Enderlin, Tolna, Forman, Mcville, McLeod, Considine, Devils Lake,
Cando, Fairdale, Gwinner, Minnewaukan, and Aneta
917 PM CDT Fri Mar 14 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 7 PM CDT SATURDAY...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...From 4 AM to 7 PM CDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Spender
799 
WWUS73 KFGF 150919
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
419 AM CDT Sat Mar 15 2025

MNZ001>004-007-NDZ008-016-027-029-030-039-053-151730-
/O.CON.KFGF.HW.W.0004.000000T0000Z-250316T0000Z/
West Polk-Norman-Clay-Kittson-West Marshall-Pembina-Eastern Walsh-
Grand Forks-Steele-Traill-Cass-Richland-
Including the cities of Karlstad, Warren, Moorhead, Akra, Kelso,
Flaming, Faith, Halstad, Lancaster, Hatton, Englund, Cavalier,
Bowesmont, Ada, Stephen, Hope, Walhalla, Hallock, Hillsboro,
Drayton, Oakwood, Argyle, Nash, Twin Valley, Finley, Radium,
Mayville, Grafton, Roseville, Fargo, Syre, Florian, Leroy,
Portland, Backoo, Crookston, East Grand Forks, Hadler, Grand
Forks, Park River, and Wahpeton
419 AM CDT Sat Mar 15 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Damaging winds could result in tree damage and power 
  outages. Travel will be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind. Use caution if you must drive.

&&

$$

NDZ006-007-014-015-024-026-028-038-049-052-054-151730-
/O.CON.KFGF.WI.Y.0005.000000T0000Z-250316T0000Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom-
Sargent-Western Walsh-
Including the cities of Aneta, Leeds, Adams, Lisbon, Cando,
Enderlin, Cooperstown, Devils Lake, Mcville, New Rockford,
Maddock, Rutland, Minnewaukan, Milnor, Lakota, Gwinner, Dresden,
Considine, Lankin, McLeod, Vang, Fairdale, Langdon, Fort Totten,
Mount Carmel, Maida, Tolna, Valley City, and Forman
419 AM CDT Sat Mar 15 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 55 mph.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

DJR
021 
WWUS73 KFGF 151415
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
915 AM CDT Sat Mar 15 2025

MNZ029-152215-
/O.EXA.KFGF.HW.W.0004.000000T0000Z-250316T0000Z/
Wilkin-
Including the cities of Lawndale and Breckenridge
915 AM CDT Sat Mar 15 2025

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...Wilkin County.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind. Use caution if you must drive.

&&

$$

MNZ001>004-007-NDZ008-016-027-029-030-039-053-152215-
/O.CON.KFGF.HW.W.0004.000000T0000Z-250316T0000Z/
West Polk-Norman-Clay-Kittson-West Marshall-Pembina-Eastern Walsh-
Grand Forks-Steele-Traill-Cass-Richland-
Including the cities of Oakwood, Mayville, Florian, Cavalier,
Crookston, Lancaster, Ada, Hillsboro, Flaming, Fargo, Twin
Valley, Nash, Kelso, Finley, Bowesmont, Drayton, Englund,
Moorhead, Akra, Wahpeton, Grafton, Syre, Radium, Portland, Park
River, Hallock, Grand Forks, Roseville, Walhalla, Hadler, Faith,
Argyle, Stephen, Halstad, East Grand Forks, Hatton, Karlstad,
Leroy, Backoo, Hope, and Warren
915 AM CDT Sat Mar 15 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Damaging winds could result in tree damage and power 
  outages. Travel will be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind. Use caution if you must drive.

&&

$$

NDZ006-007-014-015-024-026-028-038-049-052-054-152215-
/O.CON.KFGF.WI.Y.0005.000000T0000Z-250316T0000Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom-
Sargent-Western Walsh-
Including the cities of Considine, Milnor, Rutland, Maddock,
Leeds, Lisbon, Fort Totten, Maida, Cooperstown, Devils Lake,
Mount Carmel, Lankin, Adams, Lakota, Cando, Valley City, Vang,
Gwinner, Mcville, Forman, Fairdale, Aneta, Langdon, New Rockford,
Enderlin, Dresden, Minnewaukan, McLeod, and Tolna
915 AM CDT Sat Mar 15 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Perroux
951 
WWUS73 KFGF 151835
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
135 PM CDT Sat Mar 15 2025

MNZ001>004-007-029-NDZ008-016-027-029-030-039-053-160000-
/O.CAN.KFGF.HW.W.0004.000000T0000Z-250316T0000Z/
/O.EXA.KFGF.WI.Y.0005.000000T0000Z-250316T0000Z/
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Pembina-
Eastern Walsh-Grand Forks-Steele-Traill-Cass-Richland-
Including the cities of Lawndale, Oakwood, Mayville, Florian,
Cavalier, Crookston, Lancaster, Ada, Hillsboro, Flaming, Fargo,
Twin Valley, Nash, Kelso, Finley, Bowesmont, Drayton, Englund,
Moorhead, Akra, Wahpeton, Grafton, Breckenridge, Syre, Radium,
Portland, Park River, Hallock, Grand Forks, Roseville, Walhalla,
Hadler, Faith, Argyle, Stephen, Halstad, East Grand Forks,
Hatton, Karlstad, Leroy, Backoo, Hope, and Warren
135 PM CDT Sat Mar 15 2025

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 55 mph.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MNZ005-008-013>015-160000-
/O.EXA.KFGF.WI.Y.0005.000000T0000Z-250316T0000Z/
Roseau-East Marshall-Pennington-Red Lake-East Polk-
Including the cities of Salol, Hayes Lake State Park, Erskine,
Espelie, Rosewood, Roseau, Grygla, Thief River Falls, Fosston,
Newfolden, Dakota Junction, Fertile, Malung, Pencer, McIntosh,
Middle River, Fox, Casperson, Gatzke, and Red Lake Falls
135 PM CDT Sat Mar 15 2025

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...East Marshall, East Polk, Pennington, Red Lake, and Roseau 
  Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NDZ006-007-014-015-024-026-028-038-049-052-054-160000-
/O.CON.KFGF.WI.Y.0005.000000T0000Z-250316T0000Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom-
Sargent-Western Walsh-
Including the cities of Considine, Milnor, Rutland, Maddock,
Leeds, Lisbon, Fort Totten, Maida, Cooperstown, Devils Lake,
Mount Carmel, Lankin, Adams, Lakota, Cando, Valley City, Vang,
Gwinner, Mcville, Forman, Fairdale, Aneta, Langdon, New Rockford,
Enderlin, Dresden, Minnewaukan, McLeod, and Tolna
135 PM CDT Sat Mar 15 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Perroux

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this high wind warning went out at Mar 14, 12:26 PM CDT, 1 hour 35 minutes earlier. Its key messages:

  • Warning level impacts are expected across parts of eastern North Dakota and northwest Minnesota late Friday night into Saturday.
  • Rain begins Friday night with a switch to freezing rain and eventually snow. When this transition occurs and for how long each phase lasts will determine ice and snow accumulations.
  • The band of heaviest snow is now focused in west central into north central MN. This is mostly outside the band of highest winds, but still some snow will fall where gusts 50 mph or higher are possible. If enough snow falls or is falling when winds gusts 50 mph then this will lead to blizzard conditions. But uncertainity with this so winter storm watch kept.
Area forecast discussion, Mar 14, 12:26 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1226 PM CDT Fri Mar 14 2025

.KEY MESSAGES...

- Warning level impacts are expected across parts of eastern
  North Dakota and northwest Minnesota late Friday night into
  Saturday.

- Rain begins Friday night with a switch to freezing rain and
  eventually snow. When this transition occurs and for how long
  each phase lasts will determine ice and snow accumulations.

- The band of heaviest snow is now focused in west central into
  north central MN. This is mostly outside the band of highest
  winds, but still some snow will fall where gusts 50 mph or
  higher are possible. If enough snow falls or is falling when
  winds gusts 50 mph then this will lead to blizzard conditions.
  But uncertainity with this so winter storm watch kept.

&&

.UPDATE...
Issued at 1219 PM CDT Fri Mar 14 2025

Weather continues to be quiet in advance of the potential major
winter storm this evening. The front still sits in northeast
North Dakota, but this will sag southward through the day.
Conditions will not begin to deteriorate really until after
sunset, so no major changes to the forecast for this update.

UPDATE
Issued at 935 AM CDT Fri Mar 14 2025

Water vapor imagery indicates the beginnings of a rapid
deepening of the cyclone in western Oklahoma up through southern
Nebraska. This is the beginnings for what will be our
precipitation even tomorrow. This will take a bit to get up here
so for the late morning and afternoon expect any lingering fog
to improve west of the Red River Valley with increasing
southeasterly winds. Impacts will not begin until after 6 PM
this evening.

UPDATE
Issued at 729 AM CDT Fri Mar 14 2025

No changes at this time to the fcst. Warm frontal boundary just
south of Roseau to east of Grafton then to around the GF Air
base then to New Rockford area. Areas of mid and high clouds and
clear areas to start the day and not looking at much change thru
midday. Temps will warm quite nicely south of the warm front.

&&

.DISCUSSION...
Issued at 342 AM CDT Fri Mar 14 2025

...Synopsis...

Water vapor showing that intense 500 mb vort in northwest New
Mexico at 08z. It is progged to track just a tad farther east
than it had been showing the past few days and in line with some
of the guidance yesterday afternoon. It is forecast to be just
northwest of Des Moines and 06z Sat and then tdo the west end of
Lake Superior at 18z Sat. The western deformation zone forms in
western MN from this and 00z model guidance and GEFS/EPS
ensembles indicating a focus of heaviest snow within a zone from
west central MN to north central MN....or roughly Wheaton MN to
Baudette MN. Note that the ECMWF is a tad farther east....more
along an Alexandria to Bemidji to Intl Falls line. WPC QPF and
snowfall look reasonable and keeping heaviest band Wheaton to
Bagley to Baudette. The west edge remains a tight gradient and
this is from Roseau thru Thief River Falls to Fargo to Forman.
25/75 range in this zone 1-4 or 1-6 in most cases. West to Grand
Forks the 25/75 isnt quite as big more 0-2 or T-2. So using
probabilities it shows the zone of highest uncertainity Forman,
Fargo, TRF, Roseau.

Icing from this system is looking to be relatively brief as the
cold air moves in quickly sfc-850 mb. The warm nose at 850 mb on
the soundings cools fairly quickly but all signs point to a 2-3
hours period of icing potential in the transition. Probs for
0.01 ice accumulation are highest in RRV and into NW MN (40-60
pct). Probs for 0.10 inch have lowered with focus in parts of NW
MN...generally sub 20 percent Fosston to Roseau and Baudette.

Surface warm front and swith to a south-southeast wind is
located at 08z from just west of Baudette to the north of TRF to
near the GF Air Base to about Carrington. Temps in the warm
sector are in the mid 40s to low 50s. SE wind remains gusty at
Fargo 25-30 kts. This warm sector likely to make it a tad
farther north before stalling out somehwere in the area near
Hallock or Drayton back toward Devils Lake. NW of front it will
remain in the upper 30s to near 40....then quickly shift into
the 50s and 60s south of the front. The warm front as it stalls
out later this morning will start to sag east-southeast as a
cold front this afternoon iwth north-northwest wind shift near a
Roseau-Crookston-Lisbon line. This will progress east thru the
evening with falling temps with 32 degree line roughly from in
between Hallock and Roseau to in between Grand Forks and
Crookston to about Valley City. So any light rain in the Devils
Lake basin will turn to light freezing rain and light snow in
this time period 00z-06z. Heavier precipitation with showers and
even a few t-storms will be in the mid-southern RRV and thru MN
at 06z and this will turn to wintry mix 06z-12z as main
precipitation moves east and then 12z-18z period a deformation
zone will organize west of the 500 mb upper low generating a
band of snow.

Winds....strong north-northwest winds will occur regardless of
where the heavier snow is. Track of sfc-850 mb low indicate max
winds avbl for mixing in the cold advection will be over the RRV
12-18z with soundings from NAM/GFS indicating a mixed layer in
the 45-48 kt range at GFK/FAR. So blizzard conditions will be
possible, but will depend on falling snow or what has fallen to
be blown around. With that situation uncertain yet....and as the
conditions will be late tonight-Saturday coordination among
offices was to hold on to winter storm watchs. High wind watch
in western fcst area as well will be held after coord with WFO
BIS. Some possibilities high wind warning criteria will not be
met as winds aloft a bit less to mix.

System pulls out rather quickly later Saturday into Saturday
night with greatly diminishing winds by 06z Sun and also any
snow will end prior to 06z Sun.

Quick glance at early to mid next week shows some snow chances,
one Monday with a weaker low/short wave moving thru. Next
stronger low may take shape mid week in Colorado with next 500
mb wave moving onshore the Pacific into New Mexico. This looks a
tad more south than this one as northern stream 500 mb jet in
Canada may help to keep precip from this one from reaching as
far north as this current one. Current fcst does have snow
chances into SE ND and west centralr MN Tuesday from this.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1219 PM CDT Fri Mar 14 2025

A rather complicated and high aviation impact storm will occur
for the TAF period. What you should at least expect is VFR
conditions becoming MVFR to IFR, and a low chance for LIFR/VLIFR
for Minnesota TAF sites. Ceilings will at least fall to MVFR
with precipitation pushing visibilities to IFR or lower.

Winds through the remainder of the afternoon will remain
southeasterly, outside of DVL where winds will be northwesterly,
as a front eventually kicks southward by this evening. This
will shift all winds to northwesterly. Precipitation will
overspread much of the area later this evening but the type of
precipitation is highly uncertain. Initially, expect primarily
rain then eventually changing over to freezing rain and snow.
All TAF sites may experience freezing rain. The bulk of the
precipitation looks to stay on the Minnesota side of things, but
any TAF site may experience some precipitation. Heavy snow will
likely cause impacts to BJI or TVF, potentially dropping
locations to 1/4SM. Winds will also intensify after 09z, with
the potential for gusts to 50 knots within the Red River Valley
at GFK and FAR and 45 knots outside of the Red River Valley.
Expect frequent updates and amendments as this system is highly
unstable and can produce fairly dynamic aviation impacts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Watch from midnight CDT tonight through Saturday
     evening for NDZ008-016-027-029-030-038-039-049-052-053.
     High Wind Watch from midnight CDT tonight through Saturday
     evening for NDZ006-007-014-015-024-026-028-054.
MN...Winter Storm Watch from midnight CDT tonight through Saturday
     evening for MNZ001>009-013>017-022>024-027>032-040.

&&

UPDATE...Perroux/Riddle
DISCUSSION...Riddle
AVIATION...Perroux
Hazardous weather outlook, Mar 14, 5:36 AM CDT, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
536 AM CDT Fri Mar 14 2025

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
536 AM CDT Fri Mar 14 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms expected across the region this afternoon
and evening. The main hazards will be lightning, gusty winds, and
small hail.

Rain changes to freezing rain from west to east tonight, then to
snow early Saturday morning. Travel disruptions are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Freezing rain will change to snow across the area Saturday
morning. A band of very heavy snow is possible across portions of
the area, especially west central Minnesota. Blizzard conditions
are expected where the heaviest snow combines with strong
northwest winds. These strong winds will persist through much of
the day Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 2:01 PM CDTWind AdvisoryFGFBecker, Beltrami, Clay, Clearwater, Grant, Hubbard and 12 more29 hr
Mar 14, 2:07 PM CDTBlizzard WarningFGFBecker, Grant, Hubbard, Otter Tail, Wadena, Wilkin23 hr
Mar 14, 2:07 PM CDTWinter Storm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Lake of the Woods, Mahnomen and 1 more27 hr
Mar 14, 2:07 PM CDTWinter Weather AdvisoryFGFClay, Marshall, Norman, Pennington, Polk, Red Lake and 2 more23 hr

Nearby

High Wind Warnings in North Dakota, 2025High Wind Warnings in Minnesota, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.